MAUDE Adverse Event Report: SMITH & NEPHEW, INC. AWL-DILATOR 4.5MM HEALICOIL; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE

SMITH & NEPHEW, INC. AWL-DILATOR 4.5MM HEALICOIL; FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Catalog Number 72203335
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Information (3190)
Date of Event 07/30/2019
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during the procedure the helocoil was broken.It is unknown if there was a delay and no back up was available to complete the procedure.No patient injury was reported.
 
Additional Manufacturer Narrative
One healicoil 4.5mm dilator awl used for treatment but was not returned for evaluation.This complaint is for a four year old reusable instrument.Due to product unavailability, physical evaluation, full investigation and conclusions were limited.Factors affecting device performance include: device ability, surgical ability and surgical site preparation according to instructions for use.If objective evidence, relevant information, packaging or product becomes available to assist with evaluation, the complaint will be revisited.Factors that may affect device performance include: device ability, use methods, procedure location, bone condition, care and cleaning.Influences that could compromise product performance or integrity that are unrelated to manufacture include: unexpected bone condition/density.Condition, age and care of reusable product.Inadvertent stress, pressure or excess torque applied.Handle degradation due to unapproved cleaning agents.Per instructions for use: ¿as with any surgical instrument, careful attention should be exercised to ensure that excessive force is not placed on the instrument.Excessive force can result in instrument failure¿.The delrin handle material is subject to drying, etching and degradation from use of incompatible cleansing agents.Per instructions for use: ¿per instructions for use: ¿low-sudsing, neutral 6.0¿8.0 ph, enzymatic detergents are recommended.Do not use detergents above 11.0 ph.Use deionized water for washing and rinsing.Use deionized water for washing and rinsing¿.With reusable instruments, it is unknown whether the recommended sterilization has been applied consistently.No root cause related to the manufacturing of this device was confirmed.Product met specifications upon release to distribution.

Brand Name
AWL-DILATOR 4.5MM HEALICOIL
Common Device Name
FASTENER, FIXATION, NONDEGRADABLE, SOFT TISSUE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key8930753
Report Number1219602-2019-01016
Device Sequence Number16216029
Product Code MBI
UDI-Device Identifier00885554025828
UDI-Public00885554025828
Combination Product (Y/N)N
Initial Reporter CountryTS
PMA/510(K) Number
K110545
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/16/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number72203335
Device Lot Number50550337
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 08/01/2019
Supplement Date Received by Manufacturer09/13/2019
Initial Report FDA Received Date08/26/2019
Supplement Report FDA Received Date09/16/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1